Boundary behavior and the Martin boundary problem for $p$ harmonic functions in Lipschitz domains

Abstract

In a previous article, we proved a boundary Harnack inequality for the ratio of two positive $p$ harmonic functions, vanishing on a portion of the boundary of a Lipschitz domain. In the current paper we continue our study by showing that this ratio is Hölder continuous up to the boundary. We also consider the Martin boundary of certain domains and the corresponding question of when a minimal positive $ p $ harmonic function (with respect to a given boundary point $ w$) is unique up to constant multiples. In particular we show that the Martin boundary can be identified with the topological boundary in domains that are convex or $ C^1$. Minimal positive $ p $ harmonic functions relative to a boundary point $ w $ in a Lipschitz domain are shown to be unique, up to constant multiples, provided the boundary is sufficiently flat at $ w$.

  • [A] Go to document A. Ancona, "Principe de Harnack à la frontière et théorème de Fatou pour un opérateur elliptique dans un domaine lipschitzien," Ann. Inst. Fourier $($Grenoble$)$, vol. 28, iss. 4, pp. 169-213, 1978.
    @article {A, MRKEY = {513885},
      AUTHOR = {Ancona, Alano},
      TITLE = {Principe de {H}arnack à la frontière et théorème de {F}atou pour un opérateur elliptique dans un domaine lipschitzien},
      JOURNAL = {Ann. Inst. Fourier $($Grenoble$)$},
      FJOURNAL = {Université de Grenoble. Annales de l'Institut Fourier},
      VOLUME = {28},
      YEAR = {1978},
      NUMBER = {4},
      PAGES = {169--213},
      ISSN = {0373-0956},
      CODEN = {AIFUA7},
      MRCLASS = {31D05 (35J15)},
      MRNUMBER = {80d:31006},
      MRREVIEWER = {Jang Mei G. Wu},
      ZBLNUMBER={0377.31001},
      URL = {http://www.numdam.org/item?id=AIF_1978__28_4_169_0},
      }
  • [BL] B. Bennewitz and J. L. Lewis, "On the dimension of $p$-harmonic measure," Ann. Acad. Sci. Fenn. Math., vol. 30, iss. 2, pp. 459-505, 2005.
    @article {BL, MRKEY = {2173375},
      AUTHOR = {Bennewitz, Bj{ö}rn and Lewis, John L.},
      TITLE = {On the dimension of {$p$}-harmonic measure},
      JOURNAL = {Ann. Acad. Sci. Fenn. Math.},
      FJOURNAL = {Annales Academiæ Scientiarium Fennicæ . Mathematica},
      VOLUME = {30},
      YEAR = {2005},
      NUMBER = {2},
      PAGES = {459--505},
      ISSN = {1239-629X},
      MRCLASS = {35J60 (31B15)},
      MRNUMBER = {2006m:35084},
      MRREVIEWER = {Petri Juutinen},
      ZBLNUMBER = {02223093},
      }
  • [D] Go to document B. E. J. Dahlberg, "Estimates of harmonic measure," Arch. Rational Mech. Anal., vol. 65, iss. 3, pp. 275-288, 1977.
    @article {D, MRKEY = {0466593},
      AUTHOR = {Dahlberg, Bj{ö}rn E. J.},
      TITLE = {Estimates of harmonic measure},
      JOURNAL = {Arch. Rational Mech. Anal.},
      FJOURNAL = {Archive for Rational Mechanics and Analysis},
      VOLUME = {65},
      YEAR = {1977},
      NUMBER = {3},
      PAGES = {275--288},
      ISSN = {0003-9527},
      MRCLASS = {31B15},
      MRNUMBER = {57 \#6470},
      MRREVIEWER = {W. P. Ziemer},
      DOI = {10.1007/BF00280445},
      ZBLNUMBER = {0406.28009},
      }
  • [JK] Go to document D. S. Jerison and C. E. Kenig, "Boundary behavior of harmonic functions in non-tangentially accessible domains," Adv. in Math., vol. 46, iss. 1, pp. 80-147, 1982.
    @article {JK, MRKEY = {676988},
      AUTHOR = {Jerison, David S. and Kenig, Carlos E.},
      TITLE = {Boundary behavior of harmonic functions in non-tangentially accessible domains},
      JOURNAL = {Adv. in Math.},
      FJOURNAL = {Advances in Mathematics},
      VOLUME = {46},
      YEAR = {1982},
      NUMBER = {1},
      PAGES = {80--147},
      ISSN = {0001-8708},
      CODEN = {ADMTA4},
      MRCLASS = {31B25 (42B25)},
      MRNUMBER = {84d:31005b},
      MRREVIEWER = {Yves Meyer},
      ZBLNUMBER={0514.31003},
      DOI = {10.1016/0001-8708(82)90055-X},
      }
  • [K] Go to document J. T. Kemper, "A boundary Harnack principle for Lipschitz domains and the principle of positive singularities," Comm. Pure Appl. Math., vol. 25, pp. 247-255, 1972.
    @article {K, MRKEY = {0293114},
      AUTHOR = {Kemper, John T.},
      TITLE = {A boundary {H}arnack principle for {L}ipschitz domains and the principle of positive singularities},
      JOURNAL = {Comm. Pure Appl. Math.},
      FJOURNAL = {Communications on Pure and Applied Mathematics},
      VOLUME = {25},
      YEAR = {1972},
      PAGES = {247--255},
      ISSN = {0010-3640},
      MRCLASS = {31B05},
      MRNUMBER = {45 \#2193},
      MRREVIEWER = {R. B. Kelman},
      DOI = {10.1002/cpa.3160250303},
      ZBLNUMBER = {0226.31007},
      }
  • [KP] C. E. Kenig and J. Pipher, "The Dirichlet problem for elliptic equations with drift terms," Publ. Mat., vol. 45, iss. 1, pp. 199-217, 2001.
    @article {KP, MRKEY = {1829584},
      AUTHOR = {Kenig, Carlos E. and Pipher, Jill},
      TITLE = {The {D}irichlet problem for elliptic equations with drift terms},
      JOURNAL = {Publ. Mat.},
      FJOURNAL = {Publicacions Matemàtiques},
      VOLUME = {45},
      YEAR = {2001},
      NUMBER = {1},
      PAGES = {199--217},
      ISSN = {0214-1493},
      MRCLASS = {35B05 (35J15)},
      MRNUMBER = {2002e:35017},
      MRREVIEWER = {Florin Iacob},
      ZBLNUMBER = {1113.35314},
      }
  • [L] Go to document J. L. Lewis, "Approximation of Sobolev functions in Jordan domains," Ark. Mat., vol. 25, iss. 2, pp. 255-264, 1987.
    @article {L, MRKEY = {923410},
      AUTHOR = {Lewis, John L.},
      TITLE = {Approximation of {S}obolev functions in {J}ordan domains},
      JOURNAL = {Ark. Mat.},
      FJOURNAL = {Arkiv för Matematik},
      VOLUME = {25},
      YEAR = {1987},
      NUMBER = {2},
      PAGES = {255--264},
      ISSN = {0004-2080},
      CODEN = {AKMTAJ},
      MRCLASS = {46E35},
      MRNUMBER = {89g:46067},
      MRREVIEWER = {V. M. Gol{\cprime}dshte{\u\i}n},
      DOI = {10.1007/BF02384447},
      ZBLNUMBER = {0666.30024},
      }
  • [LN] Go to document J. L. Lewis and K. Nyström, "Boundary behaviour for $p$ harmonic functions in Lipschitz and starlike Lipschitz ring domains," Ann. Sci. École Norm. Sup., vol. 40, iss. 5, pp. 765-813, 2007.
    @article {LN, MRKEY = {2382861},
      AUTHOR = {Lewis, John L. and Nystr{ö}m, Kaj},
      TITLE = {Boundary behaviour for {$p$} harmonic functions in {L}ipschitz and starlike {L}ipschitz ring domains},
      JOURNAL = {Ann. Sci. École Norm. Sup.},
      FJOURNAL = {Annales Scientifiques de l'École Normale Supérieure. Quatrième Série},
      VOLUME = {40},
      YEAR = {2007},
      NUMBER = {5},
      PAGES = {765--813},
      ISSN = {0012-9593},
      CODEN = {ASENAH},
      MRCLASS = {35J60},
      MRNUMBER = {2009d:35093},
      DOI = {10.1016/j.ansens.2007.09.001},
      ZBLNUMBER = {1134.31008},
      }
  • [Li] Go to document G. M. Lieberman, "Boundary regularity for solutions of degenerate elliptic equations," Nonlinear Anal., vol. 12, iss. 11, pp. 1203-1219, 1988.
    @article {Li, MRKEY = {969499},
      AUTHOR = {Lieberman, Gary M.},
      TITLE = {Boundary regularity for solutions of degenerate elliptic equations},
      JOURNAL = {Nonlinear Anal.},
      FJOURNAL = {Nonlinear Analysis. Theory, Methods \& Applications. An International Multidisciplinary Journal. Series A: Theory and Methods},
      VOLUME = {12},
      YEAR = {1988},
      NUMBER = {11},
      PAGES = {1203--1219},
      ISSN = {0362-546X},
      CODEN = {NOANDD},
      MRCLASS = {35J70 (35B65)},
      MRNUMBER = {90a:35098},
      MRREVIEWER = {Zuchi Chen},
      DOI = {10.1016/0362-546X(88)90053-3},
      ZBLNUMBER = {0675.35042},
      }
  • [W] Go to document J. M. G. Wu, "Comparisons of kernel functions, boundary Harnack principle and relative Fatou theorem on Lipschitz domains," Ann. Inst. Fourier $($Grenoble$)$, vol. 28, iss. 4, pp. 147-167, vi, 1978.
    @article {W, MRKEY = {513884},
      AUTHOR = {Wu, Jang Mei G.},
      TITLE = {Comparisons of kernel functions, boundary {H}arnack principle and relative {F}atou theorem on {L}ipschitz domains},
      JOURNAL = {Ann. Inst. Fourier $($Grenoble$)$},
      FJOURNAL = {Université de Grenoble. Annales de l'Institut Fourier},
      VOLUME = {28},
      YEAR = {1978},
      NUMBER = {4},
      PAGES = {147--167, vi},
      ISSN = {0373-0956},
      CODEN = {AIFUA7},
      MRCLASS = {31B20},
      MRNUMBER = {80g:31005},
      MRREVIEWER = {Teruo Ikegami},
      URL = {http://www.numdam.org/item?id=AIF_1978__28_4_147_0},
      ZBLNUMBER = {0368.31006},
      }

Authors

John Lewis

Department of Mathematics
University of Kentucky
Lexington, KY 40506-0027
United States

Kaj Nyström

Department of Mathematics
Umeå University
S-90187 Umeå
Sweden